Alert archive / New Mexico / Dust Storm Warnings in 2021
Dust Storm Warning 1, NWS El Paso, TX
NWS El Paso, TX issued this dust storm warning at Jun 27, 2021, 3:43 PM MDT for Hidalgo County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2021, 3:43 PM MDT (21:43 UTC)
- Expired
- Jun 27, 2021, 5:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Hidalgo County, NM
The radar
The Tucson radar (KEMX), 167 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3850 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
742
WWUS54 KEPZ 272143
DSWEPZ
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service El Paso TX
343 PM MDT Sun Jun 27 2021
NMC023-272345-
/O.NEW.KEPZ.DS.W.0001.210627T2143Z-210627T2345Z/
Hidalgo NM-
343 PM MDT Sun Jun 27 2021
The National Weather Service in El Paso has issued a
* Dust Storm Warning for...
West central Hidalgo County in southwestern New Mexico...
* Until 545 PM MDT.
* At 343 PM MDT, an area of blowing dust was over Steins.
HAZARD...Less than a quarter mile visibility with strong winds up
to 60 mph.
SOURCE...Detected by National Weather Service meteorologists.
IMPACT...Dangerous life-threatening travel.
* This includes Interstate 10 in New Mexico between mile markers 1
and 20.
Locations impacted include...
Steins, Lordsburg, Road Forks and Lordsburg Playa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
There is no safe place on a highway when a dust storm hits.
Visibility can be lost immediately, making it difficult or impossible
to slow down and avoid stopped vehicles. Delay travel, or safely exit
the highway before the dust storm arrives.
&&
LAT...LON 3233 10905 3242 10875 3229 10873 3210 10905
TIME...MOT...LOC 2143Z 180DEG 0KT 3225 10891
$$
DENNHARDTWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this dust storm warning went out at Jun 27, 2:20 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 27, 2:20 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
220 PM MDT Sun Jun 27 2021
.SYNOPSIS...
A more active, wetter, and cooler weather pattern is developing
over the region this afternoon. A low pressure system and a surge
of moisture will result in a good chance of rain showers and
thunderstorms developing this afternoon and continuing for the
next several days across the region. Periods of heavy rainfall
with localized flooding may occur in flood prone areas and
drainages. The additional moisture and cloudiness will have a
cooling effect on day time temperatures with day time highs
running well below normal the next few days.
&&
.DISCUSSION...
.SHORT TERM...
In the wake of last nights cold front, good moisture advection has
taken place and most areas east of the divide now are seeing 50+
dewpoints. Afternoon convection started right on cue over the higher
terrain of the Sacramento mountains and Gila. PW values are still
just a bit over an inch in most spots. But most model guidance shows
those values closer to 1.25" this evening. As such individual storms
should eventually become rather efficient rain makers in to the
evening hours. A quick inch or even more can't be ruled out with
passing storms. Fortunately our ground is still pretty dry so
widespread flash flooding is not an immediate threat this evening.
However localized flash flooding, especially in urban areas and near
recent burn scars will remain a possibility for the early part of
this period.
In addition to the potential for heavy rainfall, most of the region
is currently in a marginal risk for severe weather this evening.
Enough sunshine broke through earlier today to help destabilize the
region a bit more. This was evident in visible imagery as CU
development really increased across most areas shortly after noon.
Currently we are watching shortwave energy approach the Gila and
this will eventually form a cut-off low over portions of southwest
New Mexico later tonight. The presence of the upper low along with
the stalled surface boundary that was last nights cold front and
convective outflows from earlier storm activity will be more than
enough to keep convection going into the evening hours. Most hi-res
models show storm activity shifting southeast across the lowlands
and reaching the El Paso metro around or shortly after 00Z. With
CAPE values of 800 to 1000 j/kg, decent shear of 30-40 knots, and
wet bulb zero heights down to around 9000' the potential for
damaging thunderstorm winds and hail remain a threat into the
evening hours.
Overnight the upper low will pull up stationary which will begin to
switch the steering flow from southeast to northwest. Models are
hanging on to the idea of convective reinitiation late tonight
and bringing the activity back across the area. With the help of
the upslope component, it seems that the Sacramento mountains, in
particular the east slopes, will be in line to see the greatest
rainfall amounts. Current QPF guidance shows the potential for
widespread 2 to 3 inch amounts here with a few spots potentially
seeing even more as we transition into Tuesday. As such, have gone
ahead and issued a Flash Flood Watch for the Sacramento mountains
as well as southeastern Otero and northeastern Hudspeth counties
for tonight and Monday as more widespread flash flooding could
take place once the surface soils become a bit more saturated.
&&
.LONG TERM...
A wet and active weather pattern will continue over the area for
much of the week. A nearly stationary upper low pressure system
sitting over New Mexico will continue steepen lapse rates with
cooler temperatures aloft and destabilize the atmosphere while at
the same time an easterly surge in moisture will help fuel further
widespread shower and thunderstorm development across the region.
Projected atmospheric precipitable water (PW) values are running
at 120 to 150 percent of normal which is indicative of efficient
rain producing showers and thunderstorms. Periods of heavy
rainfall with localized flooding of low lying areas, drainages and
normally dry arroyos will be possible near stronger storms.
The additional moisture and cloudiness will continue to have a
cooling affect on day time temperatures with afternoon highs in
the 80s for the lowland deserts with 70s in the mountains. To
start out the week afternoon max temperatures will be well below
normals which are usually mid 90s for the lowland deserts.
Overnight temperatures will generally run close to seasonal
normals.
Toward midweek, conditions will change somewhat with high pressure
expanding over the area with the upper level low drifting off to
the west. Considerable atmospheric moisture will remain in the
region under the high to trigger scattered thunderstorms with
periods of moderate to heavy rainfall possible through Friday.
Temperatures will begin to warm up as a result of the high
pressure with temperatures approaching near or slightly below
normal values by the end of the week.
Outlook for the 4th of July weekend...
The forecast will have continued active and wet weather with
scattered showers and thunderstorms each day. The pattern will
change as the high centers northwest of the area and a strong deep
low occurs in the Great Lakes region. This pattern will put the
area under a northerly flow that will allow short wave impulses
and troughs to drop south over the area and trigger scattered
shower and thunderstorms each day into the following week. Periods
of moderate to heavy rain with localized flooding of normally dry
drainages and arroyos will occur with stronger storms. Day time
temperatures in the afternoon will hover near or slightly below
normal through the holiday weekend.
&&
.AVIATION...18Z TAF CYCLE
VFR initially but rapidly deteriorating conditions
expected as the afternoon wears on. An upper disturbance will drop
into southern New Mexico and will help initiate widespread rain
and thunderstorms that will continue through the TAF period.
Beginning between 19 to 21z, rain and thunderstorm chances
increase with all TAF sites likely to be impacted by 01z. VIS and
ceiling reductions are likely with MVFR or even IFR conditions
possible.
&&
.FIRE WEATHER...
Fewer fire weather concerns as moisture and wetting precip continue
to overspread the region. However lightning and flash flooding are a
concern for any ongoing fire management activities. Showers and
thunderstorms will be on the increase this afternoon, lasting into
the evening and overnight hours. Most areas will see a decent
rainfall with a few locations possibly seeing excessive rainfall.
Flash flooding could be a concern near area fires/burn scars. Winds
will top 10 to 15 MPH, but thunderstorms could cause gusty outflow
winds. The increased moisture and storm chances will remain in place
for the forecast period. Vent rates for the mountains will be poor
to fair with good to very good for the lowlands.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 67 79 67 81 / 60 50 70 80
Sierra Blanca 61 77 60 74 / 70 70 70 80
Las Cruces 64 77 62 78 / 60 50 70 70
Alamogordo 61 75 60 79 / 50 50 70 80
Cloudcroft 45 57 44 55 / 70 80 70 80
Truth or Consequences 64 75 61 76 / 50 50 60 70
Silver City 58 75 57 72 / 50 50 70 70
Deming 63 79 61 78 / 50 50 70 70
Lordsburg 64 84 62 78 / 30 40 60 70
West El Paso Metro 67 78 68 80 / 70 50 70 80
Dell City 63 77 61 78 / 60 60 70 80
Fort Hancock 65 81 64 82 / 60 60 70 80
Loma Linda 61 75 60 72 / 70 70 70 80
Fabens 67 81 66 81 / 60 60 70 80
Santa Teresa 64 78 63 78 / 70 50 80 80
White Sands HQ 66 76 65 76 / 60 50 70 80
Jornada Range 64 75 62 76 / 50 50 70 70
Hatch 64 78 62 77 / 60 50 70 70
Columbus 64 80 64 77 / 60 50 80 70
Orogrande 64 75 62 77 / 50 50 70 80
Mayhill 50 61 49 63 / 80 90 70 80
Mescalero 48 63 47 64 / 60 70 70 80
Timberon 47 63 47 63 / 60 60 70 80
Winston 50 69 49 68 / 70 50 70 70
Hillsboro 59 74 57 73 / 60 60 70 70
Spaceport 62 76 60 76 / 60 50 70 70
Lake Roberts 52 75 51 73 / 60 60 60 70
Hurley 57 76 56 76 / 50 50 70 70
Cliff 53 83 51 82 / 40 50 60 60
Mule Creek 58 80 57 78 / 40 50 60 70
Faywood 59 75 58 73 / 60 60 70 70
Animas 62 83 61 79 / 30 40 60 60
Hachita 61 82 60 76 / 50 50 70 60
Antelope Wells 61 84 61 77 / 50 50 70 70
Cloverdale 60 82 60 76 / 40 40 60 70
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 6 PM MDT this evening through Monday
evening for NMZ414>417.
TX...Flash Flood Watch from 6 PM MDT this evening through Monday
evening for TXZ421.
&&
27-Laney/04-LundeenHazardous weather outlook, Jun 27, 11:28 AM MDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1128 AM MDT Sun Jun 27 2021 NMZ401>417-TXZ418>424-281730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1128 AM MDT Sun Jun 27 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will develop this afternoon and evening with storms tracking generally from northwest to southeast. A few of the stronger storms could produce damaging winds as well as small hail. In addition, some localized flooding will be possible as a few of the stronger storms have the potential to produce upwards of 2 inches of rain locally. Storm coverage will gradually decrease overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Moisture will remain in place for most of the week ahead. As such, additional rain and thunderstorms are expected on a daily basis. Due to the fact that some areas could receive daily doses of rain, the ground may become saturated which in turn will increase our Flash Flood potential, especially Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely later this afternoon and evening. SKYWARN spotters are encouraged to relay reports of severe weather to WFO EPZ when it occurs. Laney
In the hours before
Special weather statement, Jun 27, 2:22 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service El Paso TX
222 PM MDT Sun Jun 27 2021
NMZ407-410-411-272100-
Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
222 PM MDT Sun Jun 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LUNA AND WEST
CENTRAL DONA ANA COUNTIES UNTIL 300 PM MDT...
At 220 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles southeast of Nutt. These storms were moving
northeast at 10 mph.
Dime size hail and winds in excess of 45 mph with blowing dust will
be possible with this storm. Additional thunderstorm development is
expected in this area.
Locations impacted include...
Uvas Valley.
This includes Interstate 10 in New Mexico between mile markers 105
and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3209 10739 3242 10739 3254 10734 3262 10711
3212 10712
TIME...MOT...LOC 2020Z 225DEG 4KT 3244 10728
DENNHARDTSpecial weather statement, Jun 27, 3:03 PM MDT, 40 minutes before
Special Weather Statement National Weather Service El Paso TX 303 PM MDT Sun Jun 27 2021 NMZ411-272130- Southern Dona Ana County/Mesilla Valley NM- 303 PM MDT Sun Jun 27 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONA ANA COUNTY UNTIL 330 PM MDT... At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Afton, moving south at 5 mph. Half inch hail and winds in excess of 50 mph with blowing dust will be possible with this storm. Locations impacted include... Aden Crater and Mount Riley. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3222 10729 3222 10705 3179 10695 3179 10729 TIME...MOT...LOC 2103Z 352DEG 5KT 3196 10717 DENNHARDT
Special weather statement, Jun 27, 3:09 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service El Paso TX
309 PM MDT Sun Jun 27 2021
NMZ403-407-408-272200-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southwest Desert/Mimbres Basin NM-
309 PM MDT Sun Jun 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LUNA COUNTY UNTIL
400 PM MDT...
At 308 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near and around Deming. These storms were nearly
stationary.
Dime size hail and winds in excess of 50 mph with blowing dust will
be possible with this storm. Torrential rainfall will produce areas
of localized flooding, especially within floodplains and drainages.
Locations impacted include...
Nutt, Deming, Akela, Sunshine, Rock Hound State Park, Macho Springs
Wind Farm and Uvas Valley.
This includes Interstate 10 in New Mexico between mile markers 71 and
107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3235 10800 3251 10783 3260 10734 3217 10734
3214 10793
TIME...MOT...LOC 2108Z 269DEG 4KT 3227 10769
DENNHARDTSpecial weather statement, Jun 27, 3:17 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
317 PM MDT Sun Jun 27 2021
NMZ409-410-272200-
Northern Dona Ana County NM-Sierra County Lakes NM-
317 PM MDT Sun Jun 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIERRA AND
NORTHWESTERN DONA ANA COUNTIES UNTIL 400 PM MDT...
At 317 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Hatch to near Upham.
Movement was east at 15 mph.
Half inch hail and winds in excess of 45 mph with blowing dust will
be possible with these storms.
Locations impacted include...
Hatch, Upham, Rincon, Salem, Uvas Valley and Portions of Jornada
Experimental Range.
This includes Interstate 25 in New Mexico between mile markers 24 and
44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3293 10675 3264 10686 3239 10719 3249 10729
3261 10729 3292 10706
TIME...MOT...LOC 2117Z 281DEG 11KT 3260 10724 3288 10698
DENNHARDTSpecial weather statement, Jun 27, 3:33 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
333 PM MDT Sun Jun 27 2021
NMZ410-411-272215-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
333 PM MDT Sun Jun 27 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DONA ANA COUNTY
UNTIL 415 PM MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Akela, moving northeast at 5 mph.
Dime size hail and winds in excess of 50 mph with blowing dust will
be possible with this storm.
Locations impacted include...
Picacho and Corralitos.
This includes Interstate 10 in New Mexico between mile markers 111
and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3214 10729 3230 10729 3237 10722 3243 10692
3215 10684
TIME...MOT...LOC 2133Z 246DEG 5KT 3223 10718
DENNHARDTSpecial weather statement, Jun 27, 3:35 PM MDT, 8 minutes before
Special Weather Statement National Weather Service El Paso TX 335 PM MDT Sun Jun 27 2021 NMZ411-272215- Southern Dona Ana County/Mesilla Valley NM- 335 PM MDT Sun Jun 27 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONA ANA COUNTY UNTIL 415 PM MDT... At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles southwest of Afton, moving south at 5 mph. Dime size hail and winds in excess of 45 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Dona Ana County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3192 10728 3192 10704 3179 10702 3178 10729 TIME...MOT...LOC 2135Z 356DEG 6KT 3182 10717 DENNHARDT
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 1:24 PM MDT | Special Weather Statement | EPZ | Doña Ana | 51 min |
| Jun 27, 2:19 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 116 min |
| Jun 27, 2:22 PM MDT | Special Weather Statement | EPZ | Doña Ana | 38 min |
| Jun 27, 2:35 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 40 min |
| Jun 27, 2:39 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 51 min |
| Jun 27, 2:45 PM MDT | Flash Flood Watch | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 4 days |
| Jun 27, 2:58 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jun 27, 3:03 PM MDT | Special Weather Statement | EPZ | Doña Ana | 27 min |
| Jun 27, 3:09 PM MDT | Special Weather Statement | EPZ | Luna | 51 min |
| Jun 27, 3:17 PM MDT | Special Weather Statement | EPZ | Doña Ana | 43 min |
| Jun 27, 3:32 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jun 27, 3:33 PM MDT | Special Weather Statement | EPZ | Doña Ana | 42 min |
| Jun 27, 3:35 PM MDT | Special Weather Statement | EPZ | 40 min | |
| Jun 27, 3:54 PM MDT | Flash Flood Warning | EPZ | Luna | 3 hr |
| Jun 27, 5:01 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
Nearby
Dust Storm Warnings in New Mexico, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.